Texas, 2019

Tornado and Damaging Wind in Texas, April 22, 2019

April 22, 2019 · NWS EPZ · 2 events in 1 county or zone

A deep upper low over the Baja region with a 100 knot jet rounding the base and moving into west Texas supplied the lift for a couple severe thunderstorms to develop over El Paso county. Severe winds and a landspout tornado were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep upper low over the Baja region with a 100 knot jet rounding the base and moving into west Texas supplied the lift for a couple severe thunderstorms to develop over El Paso county. Severe winds and a landspout tornado were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 2:51 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 22, 2:51 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
351 PM MDT Mon Apr 22 2019

.SYNOPSIS...

We have an active forecast to start off the week. An upper level
closed low, currently located over the California/Arizona border,
will drop south this evening, and will slowly move along the
International border through late Wednesday when it finally
enters into central Texas. This low, and its attendant cold front,
will bring rain chances to the forecast area each day through
Wednesday night. A warm up with dry conditions will finish off the
week.

&&

.DISCUSSION...

An upper level closed low, currently located over the
California/Arizona border, will drop south this evening into
southern Arizona. This low and associated cold front, will create
precipitation chances each day this week through Wednesday.
Current satellite water vapor imagery shows increasing cloud cover
where the stronger forcing for ascent has set up ahead of the
low. A few weak showers have sprung up in this area, along roughly
an Antelope Wells/Silver City line. Convective allowing models
have been in decent agreement today regarding the location of the
showers developing, however soundings show the lower troposphere
very dry, with surface dewpoints in the upper 20s. Precipitation
from these showers will begin to fall as virga until the
atmosphere saturates. Until this happens, there will be a concern
for strong downdraft wind and dry lightning. These showers will
propogate east, where they will interact with a backdoor cold
front that will be dropping southwest into southern New
Mexico/western Texas this evening. Instability ahead of the front
is modest, with 300-500 j/kg of MUCAPE, and therefore storms with
strong wind and small hail can't be ruled out. Thunderstorm
activity will move out of the forecast area early Tuesday morning.

The aforementioned upper-level low will be centered around the
Arizona/New Mexico line Tuesday evening, with the backdoor cold
front stalling out along the Rio Grande River. Dewpoints will be
improved over Monday, along with increased instability, creating
the potential for better coverage for thunderstorms on Tuesday
afternoon, especially in eastern Otero and Hudspeth counties. High
temperatures on Tuesday will greatly depend on how far southwest
the cold front moves, for now temperatures look to stay a few
degrees below normal.

Wednesday the cold front will be located roughly along Otero and
Hudspeth counties, and will propogate eastward through the day,
presenting another chance for showers, especially east of the Rio
Grande River.

On Thursday, upper level ridging sets in, allowing the borderland
a chance to warm up to above normal temperatures to finish the
week.

&&

.AVIATION...
Generally VFR conditions through period with SCT-BKN070-090
BKN150-200 to start period as isolated to scattered 3-5SM
-TSRA BKN040-060 develop, mainly east of Rio Grande with best
chance over the eastern slopes of the Sacramento Mountains. Best
precip chances before 06Z, but could linger over higher terrain
becoming -SHRA BKN010-020 on east slopes.  Gradual clearing
to FEW-SCT150-200 from SW to NE after 09Z except over
higher terrain where upslope flow will likely keep mountains
in lower broken to overcast. Winds start out west to southwest
AOB 12KTS but as back door front moves in and showers and TS
develop, winds will become north to northeast at 5-15KTS by 06Z
at all terminals before shifting to the south after 16Z.

&&

.FIRE WEATHER...
Upper low will be affecting the region over the next couple
of days bringing a chance for showers and thunderstorms
and cooler temperatures.  Best precip chances now look to be
through tonight for all areas and mainly mountains/east
Tue and Wed.  This storm system will be replaced by a
broad ridge for the remainder of the week with high temperatures
returning to the temps similar to the weekend, if not a couple
degrees warmer by the weekend.  Min relative humidities will be
falling back into the teens by Thu/Fri and some single digits
possible for the weekend.  Winds do  not look to be much of an
issue through Saturday, but early next week could bring a return
to critical conditions.  Vent rates will vary the next couple of
days with eastern areas, especially the Sacramento Mountains only
poor to fair while other areas remain good to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 55  77  54  76 /  30  10  30  20
Sierra Blanca           50  74  48  68 /  30  10  60  50
Las Cruces              49  75  48  77 /  30  10  20  10
Alamogordo              48  73  45  72 /  40  30  20  20
Cloudcroft              35  50  37  48 /  70  70  40  20
Truth or Consequences   47  70  47  76 /  30  30  20  10
Silver City             44  65  44  70 /  30  20  10  10
Deming                  48  76  48  75 /  20  10  10   0
Lordsburg               44  73  42  79 /  20  10   0   0
West El Paso Metro      55  77  55  73 /  30  10  30  20
Dell City               50  77  46  70 /  30  30  40  30
Fort Hancock            56  82  55  74 /  30  10  50  40
Loma Linda              47  72  48  68 /  30  20  40  20
Fabens                  54  79  55  76 /  30  10  40  20
Santa Teresa            51  76  50  75 /  20  10  30  10
White Sands HQ          50  74  51  73 /  40  10  20  20
Jornada Range           44  73  43  76 /  30  20  20  20
Hatch                   46  74  45  77 /  20  20  20   0
Columbus                51  77  48  75 /  20  10  20   0
Orogrande               47  73  44  71 /  40  20  20  20
Mayhill                 39  55  40  51 /  70  60  40  20
Mescalero               38  59  40  58 /  60  70  30  20
Timberon                35  59  37  53 /  60  40  30  20
Winston                 33  66  38  72 /  40  40  20  20
Hillsboro               45  70  42  73 /  30  30  20  20
Spaceport               45  71  42  75 /  30  30  10   0
Lake Roberts            33  68  39  71 /  30  50  20  20
Hurley                  40  68  41  73 /  30  20  10  10
Cliff                   38  73  40  75 /  30  30  10  10
Mule Creek              44  69  41  73 /  30  30  10   0
Faywood                 44  68  45  71 /  30  20  10  20
Animas                  47  74  44  79 /  10  10   0   0
Hachita                 47  74  43  77 /  20  10  10   0
Antelope Wells          48  74  44  78 /   0  10  10   0
Cloverdale              46  68  45  74 /   0  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33/26
Hazardous weather outlook, Apr 22, 6:10 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
710 AM MDT Mon Apr 22 2019

NMZ401>417-TXZ418>424-231315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
710 AM MDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms, mainly over the mountains.
Wind gusts to 40 mph and small hail possible with a few storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers and thunderstorms possible Tuesday and Wednesday.
Wind gusts to 45 mph and small hail possible. No hazardous
weather is expected the rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Apr 22, 3:47 PM MST, 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
447 PM MDT MON APR 22 2019

NMZ408>413-TXZ418>420-423-222330-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
447 PM MDT MON APR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN
SIERRA...DONA ANA...WESTERN HUDSPETH AND EL PASO COUNTIES UNTIL 530
PM MDT...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms
moving across the region. Movement was northeast at 40 mph.

Winds in excess of 55 mph with Blowing Dust will be possible with
these storms. Dangerous driving conditions may occur including
along portions of Interstates 10 and 25.

Locations impacted include...
West El Paso, East El Paso, Central El Paso, Northeast El Paso,
Hatch, Far East El Paso, Mission Valley, Tornillo, Chaparral, Upham,
Clint, Horizon City, Fabens, Leasburg, Northrup Landing, Santa
Teresa, Vado, Rincon, Las Cruces and Anthony.

LAT...LON 3343 10644 3137 10597 3146 10620 3169 10635
      3175 10642 3175 10649 3178 10653 3179 10725
      3345 10723
TIME...MOT...LOC 2244Z 234DEG 48KT 3271 10721 3179 10644

ROGASH

The radar

The El Paso radar (KEPZ), 26 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
April 22, 4:05 PM MST
Where
El Paso County, 2.89 mi WNW of Tobin
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.901, -106.423

A spotter in northeast El Paso recorded a peak gust of 64 mph.

Tornado, El Paso

When
April 22, 4:26 PM MST to 4:28 PM MST
Where
El Paso County, 0.58 mi N of Clint
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
31.588, -106.229

A photo was received of a weak landspout tornado near the town of Clint. No damage done.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818317, 818316.